MAUDE Adverse Event Report: COOK IRELAND LTD NASAL PANCREATIC DRAINAGE SET; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD NASAL PANCREATIC DRAINAGE SET; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G21466
Medical Device Problem Code Restricted Flow rate (1248)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
The device was used for drainage due to chronic pancreatitis.Drainage and collection of pancreatic juice could not be made due to a kink in the catheter near the papilla.(it cannot be determined if the user noticed the kink during device insertion or after device placement.) after leaving the kinked catheter placed in the pancreas duct for a while, the user removed it and placed another catheter.(the date of removal cannot be determined.) there have been no adverse effects to the patient reported.Fda mdr reporting required: this event meets the criteria of an fda ¿serious injury¿ report as per fda guidelines ¿medical device reporting for manufacturers (2016)¿ section 2.13 and 2.15 as surgical intervention was required to remove kinked stent.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington, indiana, 47402-4195.Importer site establishment registration number: (b)(4).Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device evaluation: 1 unit of rpn npds-5 and lot number c1602615 was not returned to cirl for evaluation.The device was not returned therefore a document-based review will be performed.However, photographs were attached to the complaint file and these images confirm the catheter was used and kinked in several locations.Documents review including ifu review: prior to distribution npds-5 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for this lot of npds-5 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number.The instructions for use, ifu0107-0, which accompanies these devices states ¿if the package is opened or damaged when received, do not use.Visually inspect with attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use.Please notify cook for return authorization.¿ the instructions for use, ifu0107-0, which accompanies these devices states in step 10 ¿hold drainage catheter, to prevent kinking and removal, and slowly pull nasal transfer tube until drainage catheter emerges through nostril.¿ the japanese packaging insert supplied with the device complies with mhlw law no.84 of 2013 which avoids including information that is not specific to the medical device or that which is basic knowledge already understood by the healthcare professional, to ensure to accurately convey all the information that is important for the user.There is not sufficient evidence to suggest that the user did not follow the ifu.Root cause (possible): a definitive root cause could not be determined from the available information.A possible root cause could be attributed to additional pressure being applied to catheter as the user navigated the patient¿s anatomy during the placement of the device.Possibly the kink may have occurred when the user was removing the nasal transfer tube too.It cannot be determined if the user noticed the kink during device insertion or after device placement.It is unknown if any resistance was encountered when placing the device in the pancreatic duct of a patient, also it is unknown if the patient¿s anatomy was tortuous to navigate.These questions were not answered in requests for additional information.(see internal notes and patient's notes for requests) the npds-5 catheter was placed in the target site as planned and then it was determined that drainage and collection of the pancreatic juice could not be made due to a kink in the catheter near the papilla.However, it was number of hours before the kinked catheter was removed and replaced with another device, per the additional information supplied.There is evidence of multiple kinks and elongation on the removed drainage catheter, but this additional damage may be the result of the forces required to remove the catheter from the patient.Should additional information be received from the unanswered questions, the investigation will be updated accordingly.Summary: complaint is confirmed as the failure was verified in the images.There have been no adverse effects to the patient reported other than longer procedure time and an additional procedure was required to place the second device several hours later.Complaints of this nature will continue to be monitored for emerging trends.
 
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description

Brand Name
NASAL PANCREATIC DRAINAGE SET
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8757793
Report Number3001845648-2019-00302
Device Sequence Number1330357
Product Code FGE
UDI-Device Identifier00827002214668
UDI-Public(01)00827002214668(17)220409(10)C1602615
Combination Product (Y/N)N
PMA/510(K) Number
K900923
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2022
Device Model NumberG21466
Device Catalogue NumberNPDS-5
Device Lot NumberC1602615
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/03/2019
Event Location Hospital
Initial Date Received by Manufacturer 06/06/2019
Supplement Date Received by Manufacturer06/06/2019
06/06/2019
06/06/2019
Initial Report FDA Received Date07/03/2019
Supplement Report FDA Received Date07/31/2019
08/28/2019
09/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;